Hail, Winnebago
- When
- June 16, 3:36 PM CST
- Where
- Winnebago County, Thompson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.370, -93.780
Trained spotter reported nickel sized hail.
A lingering frontal boundary that initiated storms the previous couple of days remained across northwest and northern Iowa on the 16th. During the afternoon, in an environment of 1000-2000 J/kg MLCAPE and 40-50 kts effective bulk shear, storms once again initiated and propagated eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A lingering frontal boundary that initiated storms the previous couple of days remained across northwest and northern Iowa on the 16th. During the afternoon, in an environment of 1000-2000 J/kg MLCAPE and 40-50 kts effective bulk shear, storms once again initiated and propagated eastward. Initially, storms went up in northwest Iowa and produced near-severe hail and periods of heavy rain. During the evening, storms that initiated back in eastern Nebraska propagated across central and southern Iowa producing primarily heavy rainfall and periods of severe wind gusts and related wind damage along with one tornado. The heaviest rainfall was over southern Iowa where as much as 2+ inches of rain fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 1:53 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 253 PM CDT Fri Jun 16 2017 .SHORT TERM.../Tonight through Saturday/ Issued at 251 PM CDT Fri Jun 16 2017 Main concern is severe weather potential and its timing both this evening/tonight and Saturday afternoon. Have nudged timing of thunderstorm activity slightly later, to more of a 00Z or after time period. Surface warm front has pushed northward and as of early this afternoon extended ESE from northwest into east central and southeast IA. A weak low existed across northeast NE with a trof/dryline extending southwestward from it. MUCAPE values of 3000 J/kg or more existed in the warm sector. SPC has maintained Enhanced Risk of severe weather across much of the southwestern CWA. Main threats will be large hail initially, then evolving into a wind threat. The storms are likely to continue through the late evening and early morning hours Saturday across the southeastern CWA, eventually exiting the area by around 2 to 4 am across the southeastern CWA. Lows will fall into the 60s once again with the low/front pushed into southern Iowa. On Saturday, more severe weather is possible but uncertainties regarding the location of the frontal boundary remain. Present thinking is that the best severe weather potential will be confined to the southern CWA. SPC has an Enhanced Risk of severe weather there, with the best timing beginning in the mid to late afternoon hours. .LONG TERM.../Saturday night through Friday/ Issued at 251 PM CDT Fri Jun 16 2017 The long term period will be characterized by unsettled weather with opportunities for precipitation early in the period, then by mid week and again later in the week. Temperatures will begin the period with near to below normal temperatures, followed by a warm- up by mid week. The period will begin with walking the showers and thunderstorms out on Saturday night. Sunday looks to be much cooler than the temperatures we have experienced over the past several days. High temperatures will be in the 70s. By mid-week the upper level pattern will flatten, returning southerly surface flow and temperatures well into the 80s. Additionally, a few shortwaves will move through to end the week, however timing them and resulting storms is difficult at this time. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1113 AM CDT Fri Jun 16 2017 Main concern this period will be severe convection. Storms expected to fire 20-22z northwest/north then develop south southeast with time. Best dynamics/bulk shear/instability will favor greatest threat from KFOD south southeast to KDSM from 22z through 04z with possibly less intense storms near KMCW/KALO and KOTM. Early in event large hail main threat then damaging wind aft 00-01z. Airport operations managers at KFOD/KDSM most likely to see impactful storms and have hit these sites harder with wind/+TSRA. Elsewhere less confident on higher end severe. Hires models suggest 23-08z most impactful timeframe. Storms may accelerate southeast with time to 40- 45kt aft 01Z. MVFR cigs introduced at some TAF sites for Saturday morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Zogg LONG TERM...Zogg AVIATION...Zogg
Hazardous Weather Outlook National Weather Service Des Moines IA 406 AM CDT Fri Jun 16 2017 IAZ004>007-015>017-023>025-033>035-044-045-170915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- 406 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms return this afternoon and tonight, there is an enhanced risk for severe thunderstorms over much of the outlook area. Large hail and damaging winds are the primary threats. An isolated tornado or two may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday While thunderstorms will be possible Saturday, the primary severe threat is expected to remain south of the area. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between today and Saturday. IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-170915- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 406 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms return this afternoon and tonight, there is an enhanced risk for severe thunderstorms over much of the outlook area. Large hail and damaging winds are the primary threats. An isolated tornado or two may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional severe thunderstorms are forecast Saturday afternoon and evening. There is an enhanced risk for the area. Both severe hail and damaging winds will be possible, though damaging winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between today and Saturday evening. CURTIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 NNW CLARKSVILLE 42.84N 92.71W
06/15/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
DELAYED REPORT.
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 AM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 5 SSE ALLISON 42.69N 92.77W
06/15/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
DELAYED REPORT. TIME ESTIMATED BASED ON
SPOTTER REPORT AND RADAR.
&&
BFSpecial Weather Statement National Weather Service Des Moines IA 330 PM CDT FRI JUN 16 2017 IAZ004-162100- Emmet IA- 330 PM CDT FRI JUN 16 2017 ...Nickel Hail and Gusty Winds Possible Across Portions of Emmet County... At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near Superior, or near Estherville, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Estherville, Swan Lake, Gruver, Fort Defiance State Park and Estherville Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4350 9463 4333 9464 4339 9492 4350 9492 TIME...MOT...LOC 2029Z 269DEG 24KT 4349 9488 Beerends
The Minneapolis radar (KMPX), 165 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
9 thunderstorm wind, 5 hail, 4 heavy rain, 1 tornado. Local standard time, as filed.
Trained spotter reported nickel sized hail.
Trained spotter reported nickel to penny sized hail.
Trained spotter reported hail increasing in size to quarters.
Coop observer recorded heavy rainfall of 2.38 inches.
Coop observer recorded heavy rainfall of 2.15 inches.
Coop observer recorded heavy rainfall of 1.90 inches.
Trained spotter reported nickel sized hail. This is a delayed report.
Emergency manager reported broken tree branches across down along with power outages.
Emergency manager reported broken tree branches and power outages.
Coop observer recorded heavy rainfall of 2.10 inches.
Trained spotter reported gusts up to and around 60 mph.
Storm chaser reported lots of large tree limbs down, some large trees downed in town, a tree on a house, and power lines downed. This is a delayed report and via social media.
Short tornado embedded within a large area of strong winds. Tornado tracked southeast through a cornfield before encountering a farmstead. It snapped and blew over trees in a grove just northwest of the farm which is where the EF1 damage occurred. It proceeded to destroy a hoop building on the farm and blew two empty grain bins off their foundations. Other tree damage occurred as well. The tornado then produced some tree damage in a grove of trees along Highway 2 before dissipating.
Emergency manager relayed reports of non-specific building damage near the Adams and Taylor county line. Also reported numerous trees down around the county. Damage was most extensive in the southern portion of the county.
Emergency manager reported tree limbs and power lines down.
Three unsecured camper trailers were blown from their camp site into the lake. One minor injury reported.
Coop observer reported quarter sized hail. This is a delayed report and time estimated from radar.
Coop observer reported estimated wind gusts to 60 mph or more. This is a delayed report and time estimated from radar.
Amateur radio operator reported 60 mph wind gusts at the Iowa Veterans Home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705568, 705569, 705570, 705583, 705586, 705584, 705571, 705572, 705573, 705585, 705574, 705575, 724966, 705576, 705577, 705578, 705580, 705581, 705582.